Louisiana, 2017Hail and Damaging Winds in Louisiana, March 1, 2017
March 1, 2017 · NWS LCH · 3 events in 1 county or zone
An isolated severe storm developed over Saint Landry Parish producing damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm developed over Saint Landry Parish producing damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 1, 2:40 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 1, 2:40 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
240 PM CST Wed Mar 1 2017
.DISCUSSION...
Wx map shows cold front moving through Central and Western
Louisiana this afternoon. With temperatures in the lower to mid
80s and dewpoints in the upper 60s to lower 70s ahead of the line,
a broken line of showers and thunderstorms developed within the
last couple of hours along the frontal boundary. A few of these
storms could become stronger to possibly severe with stronger
winds and hail over Central Louisiana near the marginal risk. For
this, put 60% over Central Louisiana, kept the 30-50% pops over
Western and Southern Louisiana, and mainly 20% for isolated
showers and thunderstorms along the frontal passage in Southeast
Texas.
Behind the front, precipitation ends with cooler and drier air
advecting across the region, which will bring temperatures at or
slightly below normal through Saturday. It will seem like winter
when compared to the 10-15 degrees above normal our entire region
has experienced the last couple of days. By Saturday afternoon,
the surface high moves east, southeast winds return, and
increasing clouds with a chance of showers for Saturday night into
Sunday with an approaching upper level disturbance. Moisture and
lift will remain elevated over our region as the upper level
disturbance lingers with the approach of a longer wave upper
level trough. Beyond Monday remains very uncertain. GFS brings
another good cold front through on Tuesday, ECMWF just shows it
washing out in the Arklatex. Confidence low during this period.
DML
&&
.MARINE...
Southerly winds will shift northwest with the passage of a cold
front late this afternoon and early this evening. Strong offshore
flow will develop and prevail overnight into Thursday. A Small
Craft Advisory has been issued for sustained northerly winds 20-25
kt gusting to around 30 kt and seas increasing to 4 to 8 feet.
The strong offshore flow will continue into Friday, staying
elevated and shifting east then southeast over the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 45 65 40 68 / 10 0 0 0
LCH 49 65 44 68 / 10 0 0 0
LFT 51 65 44 68 / 20 0 0 0
BPT 50 67 46 69 / 10 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 9 PM this evening to 6 PM CST Friday
for GMZ470-472-475.
Small Craft Advisory from 9 PM this evening to noon CST Thursday
for GMZ430-432-435.
Small Craft Advisory from 9 PM this evening to 6 PM CST Thursday
for GMZ450-452-455.
&&
PUBLIC...08Hazardous weather outlook, Mar 1, 5:11 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
511 AM CST Wed Mar 1 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
021115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
511 AM CST Wed Mar 1 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms can be expected today as a
cold front moves through the area. A few strong storms will be
possible, and there is a marginal risk for severe storms mainly
north of a Fort Polk to Marksville line. The primary threats will
be strong, possibly damaging, winds and hail.
Showers and storms will end by early this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A chance for showers and thunderstorms will return Sunday into
Monday. Occasional cloud to ground lightning will accompany the
storms but severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ430-432-435-450-452-455-470-472-475-021115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
511 AM CST Wed Mar 1 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Strong northerly winds and rough seas are expected to develop in
the wake of a cold front this evening. A Small Craft Advisory is
in effect for the coastal waters tonight, with Exercise Caution
for the lakes and bays.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong northerly winds and rough seas will continue on Thursday
and a Small Craft Advisory will remain in effect through at least
Thursday morning. Winds will diminish by Friday but Exercise
Caution conditions will be possible into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
24
In the hours before
Special weather statement, Mar 1, 2:13 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
213 PM CST WED MAR 1 2017
LAZ029-012045-
Avoyelles-
213 PM CST WED MAR 1 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AVOYELLES
PARISH...
At 212 PM CST, strong thunderstorms were clustered over Echo, or near
Cheneyville, moving east at 30 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Marksville, Moreauville, Bordelonville, Cottonport, Mansura,
Brouillette, Big Bend, Lake Ophelia National Wildlife Refuge and
Hamburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3129 9189 3123 9179 3120 9173 3121 9170
3119 9168 3117 9168 3114 9172 3110 9170
3109 9172 3105 9172 3100 9177 3100 9206
3119 9208 3126 9200 3122 9199 3125 9196
3122 9194 3123 9192 3127 9195 3129 9193
TIME...MOT...LOC 2012Z 262DEG 26KT 3108 9221
JonesSpecial weather statement, Mar 1, 3:19 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
319 PM CST WED MAR 1 2017
LAZ032-033-012145-
St. Landry-Evangeline-
319 PM CST WED MAR 1 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
EVANGELINE AND NORTHERN ST. LANDRY PARISHES...
At 318 PM CST, strong thunderstorms were clustered near Grand
Prairie, or 8 miles south of Morrow, moving east at 40 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Opelousas, Eunice, Ville Platte, Mamou, Melville, Palmetto, Bayou
Current, Port Barre, Washington, Chataignier, Prairie Ronde, Reddell,
Grand Prairie and Lebeau.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3066 9175 3063 9174 3062 9175 3059 9176
3049 9248 3070 9251 3085 9182 3084 9180
3081 9181 3078 9176 3076 9175 3074 9176
3071 9173 3068 9174 3067 9173
TIME...MOT...LOC 2118Z 262DEG 34KT 3071 9207
JonesThunderstorm Wind, St. Landry
- When
- March 1, 3:59 PM CST
- Where
- St. Landry County, 1.82 mi SE of Swords
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 30.500, -92.250
Power lines were downed and some damage was sustained to outbuilding near Lawtell.
Thunderstorm Wind, St. Landry
- When
- March 1, 4:03 PM CST
- Where
- St. Landry County, 3.64 mi W of Lewisburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.440, -92.230
A portion of metal roof was removed from a barn.
Hail, St. Landry
- When
- March 1, 4:21 PM CST
- Where
- St. Landry County, 0.69 mi S of Opelousas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.520, -92.080
A picture of quarter size hail was posted to social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687736, 687737, 687735.